Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 116, NWS Bismarck, ND

July 17, 2019Billings County, Dunn County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2019, 5:38 PM MDT for Billings County, Dunn County, Stark County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2019, 5:38 PM MDT (23:38 UTC)
Expired
Jul 17, 2019, 6:45 PM MDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Dunn County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 164 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.6 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:38 PM MDT, 0 minutes earlier.

Area forecast discussion, Jul 17, 5:38 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
638 PM CDT Wed Jul 17 2019

.UPDATE...
Issued at 638 PM CDT Wed Jul 17 2019

Severe thunderstorm watch #521 in effect for far southwest and far
south central North Dakota until 11PM MDT Wednesday/12AM CDT
Thursday. Large hail to ping-pong ball size, damaging winds to 60
mph, and heavy downpours can be expected. Scattered thunderstorms
will continue west and central through the evening. Strong
thunderstorms possible elsewhere with perhaps across the far north
where mid level lapse rates are marginal at 6C/km and effective
bulk shear is at 30kt.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CDT Wed Jul 17 2019

Thunderstorm potential this afternoon through tonight highlights
the short term forecast.

GOESEast mesoscale sector #2 visible imagery continues to depict a
cumulus field outlining the instability axis across eastern North
Dakota arching west through far southwest and far south central
North Dakota back toward Fort Peck. A few storms have initiated
thus far across Montana, with continued build up of the cumulus
across Golden Valley into Slope and Adams counties as of 20 UTC.
This is a bit displaced from the greatest instability and moisture
across eastern North Dakota. That said, 1000-1500 j/kg of ML CAPE
with minimal capping and 40-45kts of effective deep layer shear
supports the threat for a strong to severe storm or two through
the late afternoon and evening, with eventual propagation into
south central North Dakota. Nearly unidirectional flow would
suggest a splitting storm mode, and lower potential for a
supercell. Large hail to around ping pong ball size is the
primary threat and damaging winds to near 60 mph.

Across the James River Valley, although the moisture is greater,
the cumulus thus far has shown few signs of growth. The 12Z NSSL
WRF, and Hi-Res Window ARW and NMM all suggest convection
initiating across the James River Valley between Jamestown and
Aberdeen this afternoon with a mid level jet evident on water
vapor imagery. However, this threat is displaced further to the
northeast on the 18Z NAM NEST and 19 UTC HRRR.

.LONG TERM...(Thursday night through Wednesday)
Issued at 313 PM CDT Wed Jul 17 2019

A drier pattern next week highlights the extended forecast.

The 12 UTC global suite favors near zonal flow across the Northern
Plains Thursday through Saturday transitioning to a building
western CONUS upper level ridge into next week. The Northern
Plains are favored to be downstream of the ridge axis, which would
signal near to slightly below normal temperatures and a drier
pattern outside of any ridge running impulses with low
predictability.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jul 17 2019

Scattered showers and thunderstorms will prevail through 06z
Thursday, then wane overnight. A tempo group was utilized for KMOT
at the beginning of this taf period, with a vcsh/vcts used
elsewhere, until radar begins to show a trend towards a terminal.
Outside of any thunderstorms, expect vfr cigs/vsbys this period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
SHORT TERM...PA
LONG TERM...PA
AVIATION...KS
Hazardous weather outlook, Jul 17, 4:59 PM MDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
559 PM CDT Wed Jul 17 2019

NDZ041>046-182300-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
559 PM CDT Wed Jul 17 2019 /459 PM MDT Wed Jul 17 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorm watch #521 is in effect until 11PM MDT
Wednesday or 12AM CDT Thursday. Large hail to ping pong ball
size, damaging winds to near 60 mph, frequent lightning, and heavy
rain are possible with any severe thunderstorm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight chance of thunderstorms south central on
Thursday. The chance of thunderstorms returns to most of western
and central North Dakota this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across far southwest and far
south central North Dakota through this evening. Please call the
Bismarck National Weather Service at 1-800-247-0212 with your
report.

NDZ001>005-009>013-017>023-025-031>037-040-047-048-050-051-182300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Logan-La Moure-McIntosh-Dickey-
559 PM CDT Wed Jul 17 2019 /459 PM MDT Wed Jul 17 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered rain showers and thunderstorms are forecast tonight
across western and south central North Dakota. Some storms may be
strong, however, severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight chance of thunderstorms south central on
Thursday. The chance of thunderstorms returns to most of western
and central North Dakota this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Special weather statement, Jul 17, 3:29 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
329 PM MDT Wed Jul 17 2019

NDZ041-172200-
Hettinger ND-
329 PM MDT Wed Jul 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HETTINGER COUNTY
UNTIL 400 PM MDT...

At 329 PM MDT, a strong thunderstorm was located over Mott, moving
east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Mott, Burt and Bentley.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4631 10249 4643 10249 4649 10205 4629 10205
TIME...MOT...LOC 2129Z 267DEG 22KT 4638 10236

JONES
Special weather statement, Jul 17, 3:36 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
436 PM CDT Wed Jul 17 2019

NDZ017-018-172215-
McKenzie ND-Dunn ND-
436 PM CDT Wed Jul 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN AND CENTRAL
MCKENZIE COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

At 436 PM CDT/336 PM MDT/, a strong thunderstorm was located over
Watford City, moving east at 35 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Watford City, Arnegard and Johnsons Corner.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4770 10345 4788 10343 4789 10276 4759 10284
TIME...MOT...LOC 2136Z 275DEG 31KT 4779 10333

KRANZ
Local storm report, Jul 17, 4:29 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
529 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 S BURT                46.34N 102.16W
07/17/2019  E1.00 INCH       HETTINGER          ND   PUBLIC

            HAIL LASTED A FEW MINUTES AND WAS MOSTLY PEA
            SIZE.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:19 PM MDTSevere Thunderstorm WarningBISGrant56 min
Jul 16, 7:00 PM MDTSevere Thunderstorm WarningBISGrant, Sioux45 min
Jul 16, 7:14 PM MDTSevere Thunderstorm WarningBISHettinger, Stark46 min
Jul 16, 7:56 PM MDTSevere Thunderstorm WarningBISHettinger64 min
Jul 16, 8:59 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger61 min
Jul 16, 9:15 PM MDTSpecial Weather StatementBISMcKenzie30 min
Jul 16, 9:35 PM MDTSpecial Weather StatementBISMcKenzie40 min
Jul 16, 10:21 PM MDTSpecial Weather StatementBISOliver39 min
Jul 16, 11:12 PM MDTSpecial Weather StatementBISBillings, Golden Valley48 min
Jul 16, 11:44 PM MDTSpecial Weather StatementBISLogan31 min
Jul 17, 12:14 AM MDTSpecial Weather StatementBISLogan46 min
Jul 17, 12:36 AM MDTAreal Flood AdvisoryBISKidder, Wells3 hr
Jul 17, 1:05 AM MDTSpecial Weather StatementBISFoster40 min
Jul 17, 1:39 AM MDTAreal Flood AdvisoryBISFoster, Stutsman, Wells3 hr
Jul 17, 3:29 PM MDTSpecial Weather StatementBISHettinger31 min
Jul 17, 3:36 PM MDTSpecial Weather StatementBISMcKenzie39 min
Jul 17, 3:56 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger49 min
Jul 17, 5:17 PM MDTSevere Thunderstorm WarningBISGrant, Sioux58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.